Wyoming, 2014

Heavy Rain in Wyoming, September 29 to 30, 2014

September 29 to 30, 2014 · NWS CYS · 16 events in 5 counties and zones

An intense low pressure system moved northeast from northern Colorado into western South Dakota and produced widespread showers and thunderstorms with heavy rainfall. During a 24 hour period, one to three inches fell over southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense low pressure system moved northeast from northern Colorado into western South Dakota and produced widespread showers and thunderstorms with heavy rainfall. During a 24 hour period, one to three inches fell over southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 29, 5:39 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 29, 5:39 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MDT MON SEP 29 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 450 AM MDT MON SEP 29 2014

AN ACTIVE DAY OF WEATHER TODAY AS UPPER LEVEL LOW PRESSURE MOVES
INTO THE CENTRAL ROCKIES. SHOWERS AND THUNDERSTORMS CURRENTLY
NOTICEABLE ON RADAR IN ASSOCIATION WITH A VORTICITY LOBE WHICH IS
LIFTING NORTHWARD AHEAD OF THE MAIN UPPER LEVEL LOW. THIS ACTIVITY
SHOULD SUBSIDE SOMEWHAT THROUGH THIS MORNING BUT SHOULD CONTINUE
TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
SHOT OF SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL THIS
MID AFTERNOON AS THE MAIN UPPER LEVEL LOW LIFTS INTO SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE. THIS IS A VERY DYNAMIC SYSTEM
AND WILL BRING WITH IT THE POTENTIAL FOR SEVERE THUNDERSTORMS AND
SNOW TO THE MOUNTAINS.

CLOUD COVER THIS AFTERNOON MAY SERVE TO SLIGHTLY LIMIT THE
OVERALL THREAT FOR SEVERE STORMS...BUT REGARDLESS OF SURFACE
HEATING...UPPER LEVEL FORCING SHOULD MORE THAN COMPENSATE. STRONG
DIFFLUENT/DIVERGENT FLOW AND COOLING ALOFT WILL PRODUCE AMPLE
LIFT AND INSTABILITY RESPECTIVELY. THE MAIN SEVERE THREATS WILL BE
HAIL AND HEAVY RAIN...BUT STRONG WIND GUSTS WILL BE POSSIBLE...AS
WELL AS...TORNADOES. LCL HEIGHTS WILL BE VERY CLOSE TO THE GROUND
SUCH THAT ANY STRONG UPDRAFTS WILL NOT HAVE TO DO MUCH WORK TO
STRETCH AND TILT HORIZONTAL VORTICITY. MODELS SOLUTIONS ARE
SHOWING SOUTHEAST SURFACE WINDS OVER FAR SOUTHEAST WYOMING AND
MUCH OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. WINDS
ALOFT QUICKLY VEER WITH HEIGHT WHICH IS ALSO FAVORABLE FOR TORNADO
GENESIS. THE MAIN TIME FRAME FOR SEVERE THUNDERSTORMS AND TORNADO
POTENTIAL WILL BE MID AFTERNOON THROUGH MID EVENING.

40 TO 50 KTS OF EFFECTIVE BULK SHEAR ALONG WITH ELEVATED CAPE
AROUND 1000 J/KG WILL BE ENOUGH TO PRODUCE ROBUST UPDRAFTS CAPABLE
OF PRODUCING LARGE HAIL. ALTHOUGH FREEZING LEVELS ARE RATHER HIGH
FOR THIS TIME OF YEAR...THEY WILL ONLY BE 7000 TO 9000 FEET AGL BY
00Z THIS EVENING AND FALLING. THIS MEANS HAILS STONES WILL HAVE
NOT HAVE MUCH TIME TO MELT BEFORE REACHING THE GROUND. WOULD NOT
BE COMPLETELY SURPRISED TO SEE HAIL TO THE SIZE OF GOLF BALLS WITH A
FEW STORMS LATE THIS AFTERNOON AND EARLY EVENING...PARTICULARLY
INTO THE NEBRASKA PANHANDLE. ALSO WORRIED ABOUT HEAVY RAIN. DUAL
POLE RADAR ALREADY SHOWING 1 TO 2 INCHES OF RAIN WITH LAST EVENING
AND OVERNIGHT CONVECTION FOR PORTIONS OF THE AREA. HEAVY RAINS OVER
THESE AREAS LATE TODAY AND TONIGHT MAY BE ENOUGH TO PRODUCE SOME
FLASH FLOODING. FORTUNATELY IT HAS BEEN DRY AS OF LATE SO GENERALLY
THE GROUND SHOULD BE ABLE TO HANDLE HEAVY RAIN...AS LONG AS THERE
IS NOT TOO MUCH TRAINING OF STORMS...WHICH IS POSSIBLE.

THE OTHER MAIN CONCERN IS FOR LATER TONIGHT AS WESTERLY WINDS
INCREASE AND STRONG SUBSIDENCE DEVELOPS BEHIND THE UPPER LOW.
SURFACE PRESSURE GRADIENTS WILL INCREASE AS SURFACE LOW PRESSURE
DEVELOPS IN THE NORTHERN PLAINS AND COLD AIR ADVECTS EASTWARD.
THESE FACTORS WILL LEAD TO THE DEVELOPMENT OF STRONG WEST
WINDS...MAINLY IN WIND PRONE AREAS OF SOUTHEAST WYOMING. HAVE
ISSUED A HIGH WIND WARNING FOR THE WIND PRONE AREAS SUCH AS THE
SOUTHERN LARAMIE RANGE AND FOOTHILLS...ARLINGTON...AND BORDEAUX.
HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON TUESDAY.
WILL ALSO HAVE TO KEEP AN EYE ON THE NORTHERN NEBRASKA PANHANDLE
FOR WIND ADVISORY POTENTIAL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 420 AM MDT MON SEP 29 2014

A GOOD CHANCE OF SCATTERED TO NUMEROUS RAIN SHOWERS WILL CONTINUE
THROUGH EARLY WEDNESDAY NIGHT AS THE LAST UPPER LEVEL TROUGH WILL
PUSH EAST OF THE AREA BY EARLY THURSDAY MORNING. THE BEST CHANCE
FOR SHOWERS WILL BE ALONG AND SOUTH OF I80 AS THE TROUGH WILL BE
RATHER PROGRESSIVE. THE HIGHER MOUNTAINS ABOVE 8500 FEET WILL SEE
SNOWFALL INTO THURSDAY MORNING WITH A FEW INCHES OF ACCUMULATION
POSSIBLE. SNOW LEVEL SHOULD REMAIN ABOVE VALLEY FLOORS...ALTHOUGH
IT MAY GET CLOSE TO THE LARAMIE VALLEY FOR A TIME LATE WEDNESDAY
NIGHT. ALL MODELS IN AGREEMENT LATE NEXT WEEK SHOWING STRONG
NORTHWEST FLOW ALOFT RESULTING IN COOL TEMPERATURES FOR THURSDAY
AND FRIDAY...BUT DRIER CONDITIONS ARE EXPECTED AS THE POLAR JET
STREAM SHIFTS NORTHWARD INTO CANADA. TEMPERATURES ON THURSDAY WILL
REMAIN BELOW AVERAGE WITH HIGHS IN THE 50S TO MID 60S.

ALL MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED...SHOWING NORTHWEST
FLOW ALOFT CONTINUING INTO NEXT WEEK. HOWEVER...TEMPERATURES WILL
GRADUALLY INCREASE WITH HIGHS LIKELY AROUND 70 BY SATURDAY AND
SUNDAY AFTERNOON AS A RIDGE AXIS BUILDS ALONG THE WEST COAST AND
THEN DRIFTS EASTWARD. KEPT POP BELOW 10 PERCENT EACH DAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH MONDAY NIGHT)
ISSUED AT 420 AM MDT MON SEP 29 2014

SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THIS MORNING ACROSS
THE HIGH PLAINS EAST OF THE LARAMIE RANGE AS A STRONG STORM SYSTEM
SLOWLY MOVES EASTWARD INTO THE ROCKY MOUNTAINS. BETWEEN THE
INDIVIDUAL TSTORM CELLS...AREAS OF FOG AND LOW STRATUS WILL
PERSIST THROUGH SUNRISE WITH IFR CONDITIONS EXPECTED. CONDITIONS
WILL SLOWLY IMPROVE LATER THIS MORNING...WITH LIGHT RAIN/DRIZZLE
CONTINUING OVER MOST EASTERN SITES THROUGH LATE MORNING. THIS
BRIEF LULL IN THE ACTION WILL NOT LAST LONG HOWEVER...AS
CONVECTION WILL RAPIDLY REDEVELOP OVER THE MOUNTAINS IN THE EARLY
AFTERNOON AND WILL MOVE NORTHEAST THROUGH THE AFTERNOON/EVENING
HOURS ACROSS THE PLAINS. STORMS ARE EXPECTED TO ONCE AGAIN PRODUCE
MVFR/IFR CONDITIONS IN MODERATE TO HEAVY RAIN...WITH SOME STORMS
POSSIBLY BECOMING STRONG OR SEVERE OVER EXTREME SOUTHEAST WYOMING
AND THE SOUTHERN PANHANDLE.

WINDS WILL RAPIDLY SHIFT INTO THE WEST LATER TONIGHT BRINGING
DRIER AIR TO THE REGION BUT ALSO THE THREAT OF STRONG GUSTY WINDS
OVER 45 KNOTS...MAINLY AFTER MIDNIGHT.

&&

.FIRE WEATHER...
ISSUED AT 350 AM MDT MON SEP 29 2014

UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FORECAST AREA
TODAY AND TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE FOUND
OVER MOST OF SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TODAY. LESS
ACTIVITY IS EXPECTED INTO CARBON COUNTY WITH ISOLATED SHOWERS AND
THUNDERSTORMS OUTSIDE OF THE MOUNTAINS. SNOW ACCUMULATIONS LIKELY
INTO THE SNOWY AND SIERRA MADRE MOUNTAINS. STRONG WEST WINDS TO
DEVELOP TONIGHT OVER PORTIONS OF SOUTHEAST WYOMING. BREEZY TO WINDY
ACROSS THE AREA TUESDAY. COOL WEATHER WITH CHANCES FOR SHOWERS
TUESDAY AND WEDNESDAY. DRYING OUT AND WARMING UP LATE THIS WEEK AND
INTO THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY FOR
     WYZ106-110-116-117.

NE...NONE.

&&

SHORT TERM...SML
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...SML
Hazardous weather outlook, Sep 29, 5:07 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
607 AM MDT MON SEP 29 2014

WYZ101>119-301215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
607 AM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL LIFT EARLY THIS MORNING WITH RAIN SHOWERS
AND EMBEDDED THUNDERSTORMS PUSHING NORTH AND GRADUALLY WEAKENING
BY MID MORNING. HOWEVER...NUMEROUS OR WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL QUICKLY REDEVELOP THIS AFTERNOON AS A POWERFUL
STORM SYSTEM MOVES ACROSS THE ROCKY MOUNTAINS AND STALLS ACROSS
THE HIGH PLAINS TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE EAST OF
THE LARAMIE RANGE WITH SMALL HAIL...VERY HEAVY RAIN...AND STRONG
WINDS POSSIBLE THROUGH THIS EVENING.

LIGHT SNOW IS EXPECTED ACROSS THE SNOWY AND SIERRA MADRE RANGES
TODAY WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 8500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FOR THE WIND PRONE AREAS OF
SOUTHEAST WYOMING EARLY TUESDAY MORNING THROUGH NOON. GUSTS UP TO 65
MPH ARE POSSIBLE ACROSS THE AREAS WITH GUSTS AROUND 50 MPH
POSSIBLE ELSEWHERE.

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS LATE TUESDAY AND INTO
WEDNESDAY WITH ADDITIONAL LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
607 AM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
AFTER A BRIEF LULL IN THE ACTIVITY LATE THIS MORNING. SOME THUNDERSTORMS
MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN NEBRASKA
PANHANDLE. LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED
TORNADO ARE THE PRIMARY HAZARDS AS THIS STORM SYSTEM MOVES INTO
THE GREAT PLAINS TONIGHT. OTHERWISE...VERY HEAVY RAINFALL IS
EXPECTED ACROSS THE NORTHERN PANHANDLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS AN UPPER
LEVEL DISTURBANCES MOVES ACROSS THE REGION AND INTO THE GREAT
PLAINS. OTHERWISE...A GRADUAL DRYING TREND IS EXPECTED THROUGH
LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED ALONG THE INTERSTATE 80 CORRIDOR
LATE THIS AFTERNOON AND EARLY TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy rain. Local standard time, as filed.

Heavy Rain, Albany

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Albany County, 2 mi ESE of Laramie
Reported by
CoCoRaHS
Coordinates
41.299, -105.554

Two inches of rain was observed.

Heavy Rain, Albany

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Albany County, 17 mi WNW of Laramie
Reported by
CoCoRaHS
Coordinates
41.404, -105.893

Two inches of rain was observed.

Heavy Rain, Albany

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Albany County, 1 mi N of Laramie
Reported by
CoCoRaHS
Coordinates
41.325, -105.590

An observer just north of Laramie measured 1.6 inches of rain.

Heavy Rain, Platte

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Platte County, 4.18 mi N of Meadowdale
Reported by
CoCoRaHS
Coordinates
42.610, -104.710

An observer 13 miles south-southwest of Manville measured 1.6 inches of rain.

Heavy Rain, Niobrara

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Niobrara County, Lusk
Reported by
CoCoRaHS
Coordinates
42.760, -104.450

An observer in Lusk measured 2.12 inches of rain.

Heavy Rain, Niobrara

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Niobrara County, 3 mi NW of Keeline
Reported by
COOP Observer
Coordinates
42.791, -104.802

An observer northwest of Keeline measured 2.2 inches of rain.

Heavy Rain, Goshen

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Goshen County, 29 mi N of Torrington
Reported by
CoCoRaHS
Coordinates
42.480, -104.180

An observer north of Torrington measured 2.5 inches of rain.

Heavy Rain, Goshen

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Goshen County, Torrington
Reported by
CoCoRaHS
Coordinates
42.060, -104.180

An observer in Torrington measured 2.76 inches of rain.

Heavy Rain, Goshen

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Goshen County, 10.54 mi WSW of Jay Em
Reported by
CoCoRaHS
Coordinates
42.400, -104.560

An observer 13 miles northeast of Guernsey measured 2.2 inches of rain.

Heavy Rain, Platte

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Platte County, 7 mi SSW of Chugwater
Reported by
CoCoRaHS
Coordinates
41.666, -104.872

An observer measured 1.96 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, Pine Bluffs
Reported by
CoCoRaHS
Coordinates
41.180, -104.070

An observer measured 1.82 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, 31 mi N of Cheyenne
Reported by
CoCoRaHS
Coordinates
41.589, -104.820

An observer measured 1.82 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, 10 mi N of Cheyenne
Reported by
CoCoRaHS
Coordinates
41.285, -104.820

An observer measured 1.91 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, 12 mi SSE of Horse Creek
Reported by
Trained Spotter
Coordinates
41.260, -105.091

A spotter measured 1.79 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, 3 mi WNW of Cheyenne
Reported by
Trained Spotter
Coordinates
41.157, -104.873

A spotter measured 1.68 inches of rain.

Heavy Rain, Laramie

When
September 29, 7:00 AM MST to September 30, 7:00 AM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Reported by
Trained Spotter
Coordinates
41.150, -104.790

A spotter measured 1.71 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538318, 538319, 538320, 538321, 538322, 538323, 538324, 538325, 538326, 538327, 538328, 538329, 538330, 538331, 538332, 538336.